Alert archive / Texas / Tornado Warnings in 2016
Tornado Warning 23, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Jul 17, 2016, 8:26 AM CDT for Galveston County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2016, 8:26 AM CDT (13:26 UTC)
- Expired
- Jul 17, 2016, 9:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Galveston County, TX
The radar
The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 8:30 AM CDT | TORNADO | Galveston, TX | WATERSPOUT MOVED ONSHORE JUST EAST OF GALVESTON FISHING PIER ON THE SEAWALL. NO DAMAGE REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 1.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1084 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439
WFUS54 KHGX 171326
TORHGX
TXC167-171400-
/O.NEW.KHGX.TO.W.0023.160717T1326Z-160717T1400Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
826 AM CDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN GALVESTON COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 900 AM CDT
* AT 824 AM CDT...A WATERSPOUT IS ABOUT TO MOVE ONTO GALVESTON
ISLAND BETWEEN 61ST STREET AND 91ST STREET. ALL PERSONS SHOULD
EXIT THE BEACH AND TAKE SHELTER IN A STURDY STRUCTURE. WATERSPOUTS
CAN PRODUCE DAMAGING WINDS.
HAZARD...TORNADO.
SOURCE...RADAR INDICATED ROTATION. SPOTTER CONFIRMATION OF
WATERSPOUT.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
GALVESTON ISLAND WEST END...GALVESTON CAUSEWAY...TEXAS CITY...
LA MARQUE...HITCHCOCK...GALVESTON PIER 21...BAYOU VISTA...
TIKI ISLAND...GALVESTON PLEASURE PIER...PELICAN ISLAND...
SCHLITTERBAHN...GALVESTON STATE PARK...THE STRAND...
SCHOLES FIELD...MOODY GARDENS AND OFFATTS BAYOU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 2913 9489 2928 9508 2946 9488 2925 9473
TIME...MOT...LOC 1324Z 145DEG 4KT 2924 9486
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$1 follow-up statement
063
WWUS54 KHGX 171350
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
850 AM CDT SUN JUL 17 2016
TXC167-171400-
/O.CON.KHGX.TO.W.0023.000000T0000Z-160717T1400Z/
GALVESTON TX-
850 AM CDT SUN JUL 17 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR WEST
CENTRAL GALVESTON COUNTY...
AT 846 AM CDT...THE PARENT CELL RESPONSIBLE FOR THE WATERSPOUT THAT
MOVED ONSHORE TO PRODUCE A TORNADO IS NOW LOCATED NEAR THE GALVESTON CAUSEWAY
MOVING NORTH AROUND 15 MPH. NO ADDITIONAL REPORTS HAVE BEEN RECEIVED WITH THIS
CELL...BUT THE WARNING WILL BE ALLOWED TO CONTINUE UNTIL 9 AM.
HAZARD...TORNADO.
SOURCE...WEATHER SPOTTERS CONFIRMED WATERSPOUT MOVING ONSHORE.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE DAMAGE
IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
GALVESTON CAUSEWAY...GALVESTON ISLAND WEST END...TEXAS CITY...
LA MARQUE...HITCHCOCK...BAYOU VISTA...TIKI ISLAND...SCHLITTERBAHN...
SCHOLES FIELD...MOODY GARDENS...OFFATTS BAYOU AND PELICAN ISLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 2921 9488 2928 9508 2946 9488 2925 9479
TIME...MOT...LOC 1346Z 145DEG 4KT 2926 9488
TORNADO...OBSERVED
HAIL...<.75IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jul 17, 6:50 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 17, 6:50 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 650 AM CDT SUN JUL 17 2016 .AVIATION... MVFR ceilings continue to develop across Central Texas early this morning and CLL/CXO may see brief periods of MVFR restrictions through mid-morning today. A weakness moving under an upper ridge centered west of the region with deeper moisture returning will result in greater SHRA/ isolated TSRA coverage near the terminals today than what was observed yesterday. Already seeing a few SHRA near GLS as of 1145Z and expect additional development along the coast late morning and along the I-10 corridor by early afternoon with heating. Have kept VCTS mention in for UTS, CXO, SGR, and the Houston terminals as a result and added a VCSH mention in for GLS through the remainder of the morning. While likelihood of a terminal impact are low, activity will be capably of producing brief heavy downpours that may result in temporary visibility reductions. May also see a stray shower near CLL this afternoon, but probabilities are too low to include mention in TAF attm. Expect any SHRA/TSRA that develops to dissipate after sunset. Otherwise, VFR conditions are expected to prevail at all TAF sites through the period with southerly winds becoming southeasterly 5 to 10 knots this afternoon. Huffman && .PREV DISCUSSION... /ISSUED / DISCUSSION... The last few hours an upper low has moved out of Gulf into Mexico just south of Brownsville with the upper shear axis nearing the Upper Texas coast as of 4 am. Starting to see some scattered showers develop in the favored area of lift over the far Upper Texas coastal waters. This shear axis continues to shift inland this morning and should bring a little lift to the area after days of subsidence. Soundings support scattered showers and thunderstorms today across the southeastern 2/3rds of the area. Temperatures today will probably be moderated by cloud cover and outflow so have pared back temps a degree or two - though this may feel a bit cooler it will likely still be above normal in the mid 90s with heat index readings in the 101 to 104 range. Storms will be fairly slow moving and capable brief heavy downpours but not expecting any big clusters just more of the ordinary summer variety. Storms should wane by 6-7 pm with the loss of daytime heating. Upper flow remains favorable for more showers after midnight Monday morning in the coastal waters expanding onshore early Monday. Again the area could see scattered showers and thunderstorms spreading inland and then focusing along the seabreeze Monday afternoon. But by Monday night the anomalous upper ridging over OK/MO expands and will likely return to a subsidence dominated weather regime with temperatures creeping back up into the mid-upper 90s. Rain chances Tue-Fri look slim and mainly along and south of the Highway 59 corridor. The upper ridge finally begins to weaken Saturday which should allow for weak disturbances to ride into the area from the east which could mean a slight increase to rain chances over the weekend. 45 MARINE... Light to occasionally moderate onshore flow today will become easterly Monday through the remainder of the week as surface high pressure over the southeastern US builds farther west. Seas generally in the 1-3 feet range are expected to persist through mid- week, increasing to 2-4 feet mid to late week in response to the long, easterly fetch across the northern Gulf. Scattered showers/isolated thunderstorms will also be possible across the coastal waters through mid-week. Otherwise, tide levels within one foot of normal today will increase to slightly above normal this week as easterly surface flow becomes established. Huffman && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 96 76 94 76 97 / 20 0 20 10 20 Houston (IAH) 94 77 93 76 95 / 40 10 40 10 30 Galveston (GLS) 90 82 91 83 90 / 20 10 40 20 30 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...45 Aviation/Marine...14
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:08 AM CDT | Special Marine Warning | HGX | 22 min | |
| Jul 17, 4:22 PM CDT | Special Weather Statement | HGX | Harris | 23 min |
Nearby
Tornado Warnings in Texas, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.